OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 42, Iss. 5 — May. 1, 1952
  • pp: 321–327

Diffraction of Spherical Scalar Waves by an Infinite Half-Plane

KEITH LEON McDONALD and FRANKLIN S. HARRIS,JR.  »View Author Affiliations


JOSA, Vol. 42, Issue 5, pp. 321-327 (1952)
http://dx.doi.org/10.1364/JOSA.42.000321


View Full Text Article

Acrobat PDF (1100 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

A theoretical discussion of the problem of diffraction of spherical scalar waves incident upon a thin black infinite half-plane, which makes use of Maggi’s transformation, has previously appeared in the literature. However, previous treatments have been limited solely to the diffracted component. From the results of previous investigators a simple expression for the total energy distribution, which is suitable for computational purposes, is derived. The results are shown to reduce to Kirchhoff’s formulation of the same problem, for field points not far removed from the shadow-boundary-plane. A rapid approximation method, applicable to the cases of plane and cylindrical waves, is also given. Experimental results were obtained from a photometer employing a refrigerated multiplier phototube. It is shown that the theoretical and experimental intensity distributions agree only when the radius of the point source aperture becomes indefinitely small. Tests with metallic and nonmetallic screens indicate that the nature of the edge of the diffracting screen (for points far removed from the screen) is of minor importance. Possibly of somewhat greater significance, but yet minor, is the nature of the body of the diffracting screen, a metallic screen tending to displace the fringes toward the shadow-boundary-plane.

Citation
KEITH LEON McDONALD and FRANKLIN S. HARRIS,JR., "Diffraction of Spherical Scalar Waves by an Infinite Half-Plane," J. Opt. Soc. Am. 42, 321-327 (1952)
http://www.opticsinfobase.org/josa/abstract.cfm?URI=josa-42-5-321

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited